Alert archive / Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 3, NWS Blacksburg, VA

May 15, 20184 counties in Virginia

NWS Blacksburg, VA issued this flash flood warning at May 15, 2018, 3:56 PM EDT for 4 counties in Virginia. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2018, 3:56 PM EDT (19:56 UTC)
Expired
May 15, 2018, 5:23 PM EDT
In force
87 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Botetourt County, VA, City of Roanoke, VA, City of Salem, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 45 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1155 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

459 
WGUS51 KRNK 151956
FFWRNK
VAC023-161-770-775-160000-
/O.NEW.KRNK.FF.W.0003.180515T1956Z-180516T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
356 PM EDT TUE MAY 15 2018

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Northeastern Roanoke County in west central Virginia...
  The City of Salem in west central Virginia...
  The City of Roanoke in west central Virginia...
  Southwestern Botetourt County in west central Virginia...

* Until 800 PM EDT

* At 355 PM EDT, Doppler radar indicated thunderstorms producing 
  very heavy rain across the warned area. Up to one inch of rain has 
  already fallen. Flash flooding is expected to begin shortly.

Additional rainfall amounts of 1 to 2 inches in an hour are possible 
in the warned area.

This includes The following Locations The Salem Fairgrounds and
Roanoke Regional Airport.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3740 7982 3733 7983 3731 7985 3730 7984
      3729 7985 3727 7986 3724 7984 3722 7985
      3722 7987 3721 7988 3724 8013 3731 8012
      3738 8008

$$

PC
2 follow-up statements
145 
WGUS71 KRNK 152031
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
431 PM EDT TUE MAY 15 2018

VAC023-161-770-775-160000-
/O.CON.KRNK.FF.W.0003.000000T0000Z-180516T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Roanoke VA-City of Salem VA-City of Roanoke VA-Botetourt VA-
431 PM EDT TUE MAY 15 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR 
NORTHEASTERN ROANOKE AND SOUTHWESTERN BOTETOURT COUNTIES...THE CITY
OF SALEM AND THE CITY OF ROANOKE...

At 428 PM EDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain over the warned area although 
rain rates have diminished considerably. One to two inches of rain 
have already fallen across parts of north Roanoke according to 
several automated rain gauges.

Additional rainfall amounts of up to a half inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3740 7982 3733 7983 3731 7985 3730 7984
      3729 7985 3727 7986 3724 7984 3722 7985
      3722 7987 3721 7988 3724 8013 3731 8012
      3738 8008

$$

PC
957 
WGUS71 KRNK 152123
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
523 PM EDT TUE MAY 15 2018

VAC023-161-770-775-152132-
/O.CAN.KRNK.FF.W.0003.000000T0000Z-180516T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Roanoke VA-City of Salem VA-City of Roanoke VA-Botetourt VA-
523 PM EDT TUE MAY 15 2018

...THE FLASH FLOOD WARNING FOR 
NORTHEASTERN ROANOKE AND SOUTHWESTERN BOTETOURT COUNTIES...THE CITY
OF SALEM AND THE CITY OF ROANOKE IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3740 7982 3733 7983 3731 7985 3730 7984
      3729 7985 3727 7986 3724 7984 3722 7985
      3722 7987 3721 7988 3724 8013 3731 8012
      3738 8008

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 15, 3:01 PM EDT, 55 minutes earlier.

Area forecast discussion, May 15, 3:01 PM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
301 PM EDT Tue May 15 2018

.SYNOPSIS...
A stationary front will remain just over the Mid Atlantic region
and Ohio Valley for the rest of the week. Tropical moisture
will intersect this boundary resulting in daily showers and
thunderstorms through at least Friday. Temperatures will stay
above normal.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 245 PM EDT Tuesday...

Thunderstorms have initiated due to orographic forcing in a
moist unstable environment. Expect terrain and outflow
interaction to be dominant factors affecting movement and
propagation of storms. Expect locally heavy rain from any storms
and a marginal threat for severe weather especially from I-64
northward. There looks to be enough forcing from weak short wave
energy in the juicy airmass to keep showers stewing around
overnight especially from the mountains of NC up through the
Shenadoah valley.

Approach of low pressure in tropical airmass will keep a good
chance for showers and thunderstorms across the region again
tomorrow, though greater coverage and increased cloud cover
will limit instability a bit and significant shear will remain
absent.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 315 AM EDT Tuesday...

This portion of the forecast period is shaping up to one
characterized by frequent, and potentially heavy, rainfall. The
baroclinic zone that is currently north of our region will gradually
move southward and be positioned over our region. Concurrent to this
event, we expect a very strong and moist flow off the eastern
portion of the Gulf of Mexico. This flow will maintain itself
through Friday on the east side of an upper low that is progged to
move north from the panhandle of Florida to central Kentucky. This
persistent flow crossing the baroclinic zone almost on an orthogonal
angle will help to maximize rainfall across the area. We will need to
monitor on a daily basis how much rain has fallen in comparison with
the various flash flood guidance to assess any need for flash flood
watches and/or warnings.

Temperatures during this portion of the forecast will average about
five degrees above normal.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 309 PM EDT Monday...

The weekend will start with a upper level low positioned across
IL/IN/OH.  The generous southerly stream of moisture that was over
the area Thursday and Friday, will continue to hold fast for
Saturday as well. Look for scattered to likely coverage showers and
storms across the area again, with the potential again for some
locally heavy rain.

The activity will wane Saturday night with the loss of daytime
heating, plus the best upper level dynamics will weaken as the upper
low opens up, and gets ejected northeast in advance of an
approaching cold front.

On Sunday, the approaching cold front will still be upstream of the
region, but a continuation of a moisture rich low level profile,
combined with daytime and differential heating will allow for
scattered shower and some thunderstorm development.

The cold front is expected cross the area on Monday, allowing for a
return of greater coverage of showers and storms across the region.
Chances decrease only slightly on Tuesday thanks to the front
stalling just to our south, and then starting to make headway north
again by the late afternoon.

Temperatures during this portion of the forecast will average five
to ten degrees above normal.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 245 PM EDT Tuesday...

Thunderstorms will be affecting TAF sites early his period,
especially along and west of the Blue Ridge. Terrain and outflow
will play a big role in storm formation and make specific timing
difficult in TAFs. Will use generous duration tempo groups and
amend when convection becomes more certain. Expect storms to
diminish with loss of heating, though there remains enough
forcing in moist environment to keep showers/rumble of thunder
going overnight especially from the mountains of NC up through
the Shenandoah valley. Plume of low level moisture will also
work up the mountains and foothills with some low stratus/fog
affecting KBCB and KROA, and possibly KLYH and KDAN as well.
KLWB may also experience some LIFR cigs/vsbys late tonight if
they get some rain then break out and cool late. Heating
tomorrow will reinvigorate convection with widespread
showers/thunderstorms affecting TAF sites from mid morning on.

Winds will generally be light outside of thunderstorms.

.Extended Aviation Discussion...

Probability for showers/thunderstorms will increase associated
with southward sagging front and moisture streaming north from
the Gulf of Mexico.

Weather pattern will remain summerlike through the week.
Daily threat for numerous afternoon and evening showers and
thunderstorms with MVFR ceilings and visibilities will continue
through the end of the week.

&&

.CLIMATE...
As of 940 PM EDT Monday...

Additional record warmth remains possible on Tuesday.

May 15th      Record Highs....Record Warm Lows
Roanoke Va    92 in 1962 ......65 in 1963
Danville VA   95 in 1985 ......64 in 2009
Lynchburg VA  93 in 1900 ......65 in 1905
Blacksburg VA 88 in 1985 ......60 in 2004
Bluefield WV  85 in 1988 ......62 in 2013

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...DS
LONG TERM...DS
AVIATION...MBS/AMS
CLIMATE...AMS
Hazardous weather outlook, May 15, 5:07 AM EDT, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
507 AM EDT Tue May 15 2018

VAZ019-020-024-WVZ507-508-161000-
Alleghany VA-Bath-Rockbridge-Eastern Greenbrier-Western Greenbrier-
507 AM EDT Tue May 15 2018

This Hazardous Weather Outlook is for west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

There is a marginal risk of severe thunderstorms this afternoon and
evening across northern and central Virginia and West Virginia. The
primary threat from any severe storms will be damaging winds and
large hail. Heavy rain and frequent lightning will accompany the
storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Numerous showers and thunderstorms are expected Wednesday through
Friday. Heavy rain is likely with any of the storms and localized
flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ007-009>018-022-023-032>035-043>047-058-059-
WVZ042>044-161000-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Roanoke-Botetourt-Patrick-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-Mercer-Summers-Monroe-
507 AM EDT Tue May 15 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Numerous showers and thunderstorms are expected Wednesday through
Friday. Heavy rain is likely with any of the storms and localized
flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 15, 3:40 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             4 NNE ROANOKE           37.33N 79.92W
05/15/2018  E0.25 INCH       ROANOKE            VA   PUBLIC

            PEA SIZE HAIL

&&

MBS
Special weather statement, May 15, 3:40 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
340 PM EDT TUE MAY 15 2018

VAZ010-013-WVZ042-152030-
Pulaski-Bland-Mercer-
340 PM EDT TUE MAY 15 2018

...A STRONG THUNDERSTORM WILL AFFECT
WEST CENTRAL PULASKI...BLAND AND SOUTH CENTRAL MERCER COUNTIES...

Until 430 PM EDT

At 340 PM EDT, a strong thunderstorm was located over Bland, moving
northeast at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bluefield...
Bland...
Princeton...
Bastian...
and Rocky Gap.

LAT...LON 3739 8110 3729 8099 3727 8101 3718 8090
      3718 8089 3716 8087 3711 8081 3705 8098
      3705 8103 3702 8111 3704 8113 3702 8117
      3715 8127
TIME...MOT...LOC 1940Z 240DEG 7KT 3711 8114

JR
Local storm report, May 15, 3:47 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             2 SSW PILOT             37.03N 80.39W
05/15/2018  E0.25 INCH       MONTGOMERY         VA   PUBLIC

            PEA SIZE HAIL

&&

MBS
Local storm report, May 15, 3:48 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FLASH FLOOD      5 ESE SPEEDWELL         36.78N 81.08W
05/15/2018                   GRAYSON            VA   PUBLIC

            BRUSH CREEK REPORTED OUT OF ITS BANKS, WITH WATER OVER
            BRUSH CREEK ROAD IN SPOTS.

&&

HYSELL
Local storm report, May 15, 3:50 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             5 SSW TROUTVILLE        37.36N 79.92W
05/15/2018  E0.25 INCH       BOTETOURT          VA   PUBLIC

            PEA TO DIME SIZE HAIL

&&

MBS
Local storm report, May 15, 3:52 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             ROANOKE                 37.28N 79.96W
05/15/2018  E0.25 INCH       CITY OF ROANOKE    VA   PUBLIC

            PEA TO DIME SIZE HAIL REPORTED AT CAMPING WORLD

&&

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 1:40 PM EDTSpecial Weather StatementRNKGrayson, Wythe35 min
May 15, 2:03 PM EDTFlash Flood WarningRNKCarroll, Grayson, Pulaski, Smyth, Wythe3 hr
May 15, 2:09 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig, Montgomery, Roanoke51 min
May 15, 2:13 PM EDTSpecial Weather StatementRNKGiles47 min
May 15, 2:28 PM EDTSpecial Weather StatementRNKBland32 min
May 15, 2:58 PM EDTSpecial Weather StatementRNKBotetourt, Craig, Roanoke, City of Roanoke, City of Salem47 min
May 15, 3:11 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Craig, Franklin, Roanoke, City of Roanoke and 1 more64 min
May 15, 3:18 PM EDTAreal Flood AdvisoryRNKBotetourt, Roanoke, City of Roanoke, City of Salem3 hr
May 15, 3:25 PM EDTSpecial Weather StatementRNKFranklin50 min
May 15, 3:38 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Montgomery67 min
May 15, 3:40 PM EDTSpecial Weather StatementRNKBland50 min
May 15, 4:26 PM EDTSpecial Weather StatementRNKPatrick64 min
May 15, 5:03 PM EDTSpecial Weather StatementRNKBath27 min
May 15, 6:17 PM EDTSpecial Weather StatementRNKTazewell58 min

Nearby

Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.